not eating and drinking

My Aunty aged 92 who has had some slight memory problems for some years stopped taking her tablets Equilis, Bisoprolol, Bumetanide, two months ago saying she was feeling fine and the tablets were not needed. The GP said that actually she was pretty good even though she was not taking them

She has since developed symptoms that are baffling the doctors.

The GP got her admitted to hospital but after 12 days in hospital and 9 days in a care home we are no wiser.

She stopped eating normally in May, was eating soup but eventually ended up eating nothing and for three weeks now has drunk nothing either.

She said her mouth was sore, the food looked and tasted horrible.

She says she is thirsty but having raised the water to her mouth she quickly puts it down saying its horrible without getting any in her mouth.

The hospital psychiatrist did not think it was a dementia problem and was possibly depression. She lives on her own and had a robbery which may have caused anxiety also, although she didnt show it.

The idea she may have thrush in her mouth was not proved. She eventually allowed a spray to be used to try and cover this aspect but she refused to let anyone look in her mouth. In fact she refused just about everything that was suggested to try and help her.

Blood tests showed no infection.

On just two days out of the last three weeks she has shown an interest with the smiling face she used to have, there was nothing we could identify that led to this, and on the following day she was back to having an angry expression and being annoyed.

Does anyone have any theorys that we could suggest to the GP now visiting her in the home?

2 Replies

  • It's a tricky one and psychological factors maybe relevant.

    It would be important to examine her mouth. A trial of oral nystatin liquid for possible thrush will do no harm and may help. Blood tests for kidney failure and diabetes have presumably been done.

    I don't mean to distress you but there is a possibility that she may have an underlying neoplasm that has not been detected

    If there is still no obvious cause or treatment then I used to try a small dose of dexamethasone (1-2mg daily) which is an appetite stimulant and steroid used for seriously ill people. It also may improve low mood. The tablets are very small and although she would be banned from the Tour de France, the benefits may be worthwhile for her . Nutrition is very important, but your aunt may have a serious underlying problem.

    Ask your GP what he/she thinks about these ideas and medication suggestions. . Push for a trial of dexamethasone and further investigations.


  • Has her GP looked at her B12 and folate levels - B12 deficiency can cause a number of problems -including swollen sore tongue - some dementia like symtpoms - which would include altered perceptions of smell - mood changes. Although macrocytic anaemia is a common sign it isn't always present and your grandmothers age puts her at high risk of having a B12 absorption problem and being deficient. The normal test for B12 deficiency - serum B12 isn't as specific as most GPs think it is - and it is possible to have deficiency at the cell level with high levels in the blood.

    If you want more info on B12 deficiency there is the PAS forum on healthunlocked or some of these websites may help


You may also like...